To report a case of probable neuroleptic malignant syndrome (NMS) of unknown origin. Case Summary: A 32-year-old Caucasian man was found unconscious by emergency services. On presentation to the emergency department, he had a temperature of 107.5°F (41.9°C) and a Glasgow Coma Scale rating of 3 (range = 3-15). Fluids were administered and cooling blankets applied. He was admitted to the intensive care unit. Supportive measures decreased his temperature to 101.7°F (38.7°C). Arterial blood gas, comprehensive metabolic panel, complete blood count, and cardiac risk panel results were within normal limits; urinalysis and urine and serum drug screens were negative. He had been discharged on the following medications: benztropine, citalopram, chlorpromazine, divalproex, haloperidol, and hydroxyzine. Based on the medication discharge list and clinical presentation, the Naranjo Adverse Drug Reaction Probability Scale was applied. The criteria scoring indicated a probable relationship (8 of 12) between the medications prescribed and symptoms consistent with NMS. Discussion: NMS has been reported with antipsychotics (APs) and other medications with dopaminergic activity. The etiology is poorly understood. Risk factors (ie, recent initiation or dose increase of an AP, dehydration, or genetic susceptibility) may increase the potential. The differentiation between the diagnosis of NMS and other factors, such as serotonin syndrome or hyperthermia, includes laboratory and clinical presentation characteristics. The potential contributions of anticholinergic agents, psychiatric comorbidities, and other risk factors were identified for this patient. Conclusions: We report the case of a patient found unresponsive and comatose. A variety of assessment measures were used to identify potential causes. Based on evaluations, clinical presentation, the medication list, and criteria for an adverse drug event, a diagnosis of NMS was given. Health care providers may not be fully aware of the potential severity for this medication-related effect in patients with multiple risk factors.
- Neuroleptic malignant syndrome